Colorado, 2015

Dense Fog in Colorado, January 7 to 8, 2015

January 7 to 8, 2015 · NWS GJT · 1 event in 1 county or zone

High pressure at the surface and aloft created a stable air mass over Western Colorado, which trapped low level moisture in some valleys.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

High pressure at the surface and aloft created a stable air mass over Western Colorado, which trapped low level moisture in some valleys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 7, 8:48 PM MST, 12 minutes earlier.

Area forecast discussion, Jan 7, 8:48 PM MST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
848 PM MST WED JAN 7 2015

.UPDATE...
ISSUED AT 846 PM MST WED JAN 7 2015

LOW CLOUDS AND FOG PERSIST IN THE UPPER GUNNISON BASIN AND WILL
CONTINUE OVERNIGHT. LATEST OBSERVATIONS INDICATE VISIBILITY
DROPPING TO A 1/4 MILE OR LESS IN AREAS SO ISSUED A DENSE FOG
ADVISORY THROUGH TOMORROW MORNING FOR THE AREA. NO OTHER CHANGES
ANTICIPATED TONIGHT.

&&

.SHORT TERM...(TONIGHT THROUGH THURSDAY NIGHT)
ISSUED AT 338 PM MST WED JAN 7 2015

A RIDGE OF HIGH PRESSURE CONTINUED OVER THE WESTERN GREAT BASIN
TODAY WITH ITS AXIS EXTENDING BACK TO WESTERN TX. THE NORTHERN JET
STREAM DIPPED FROM WESTERN CANADA INTO THE CENTRAL USA. LITTLE
CHANGE IN EXPECTED WITH AS A STABLE AIRMASS REMAINING OVER ERN UT
AND WRN CO. SOME FOG IS AGAIN POSSIBLE TONIGHT IN SOME VALLEYS WITH
SUBSTANTIAL SNOW COVER OR NEAR OPEN WATER...SIMILAR TO WHAT OCCURRED
THIS MORNING.

WATER VAPOR SATELLITE IMAGES INDICATED A SHORTWAVE TROUGH OVER
SOUTHERN BRITISH COLUMBIA THIS AFTERNOON. MODELS SHOW IT BRUSHING
OUR NORTH THU MORNING AS IT FOLLOWS THE JET STREAM INTO THE PLAINS.
THIS SHOULD BRING SOME MORE CLOUDS TO THE NRN AND CENTRAL CO MTNS
THU MORNING BUT LITTLE ELSE. OTHERWISE...THU LOOKS LIKE ANOTHER
MOSTLY SUNNY DAY WITH TEMPS SIMILAR TO TODAY.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 338 PM MST WED JAN 7 2015

ANY SEMBLANCE OF THE AMPLIFIED RIDGE ALONG THE WEST COAST WILL BE
GETTING DAMPED OUT ON FRIDAY AS ENERGY IN BOTH THE NORTHERN AND
SOUTHERN STREAMS PLOW INLAND. THE LARGE...DOWNSTREAM BLOCKING
TROUGH IN NORTHEAST NOAM WILL STILL BE IN PLACE AND CONTINUE TO
FORCE MOISTURE AROUND OUR CWA GOING INTO SATURDAY MORNING. SO DRY
WEATHER WILL CONTINUE THROUGH THE END OF THE WEEK WITH
TEMPERATURES...AND POTENTIAL FOG REMAINING AS THE FORECAST
CHALLENGES. GUIDANCE BEGINS TO HAVE A RATHER LARGE SPREAD BY
FRIDAY WITH GFS ON THE WARM SIDE OF THINGS AND THE EURO
UNREALISTICALLY COLD. A WAVE PASSING TO OUR NORTHEAST WILL BE
COOLING TEMPERATURES ALOFT AND HELP WEAKEN THE INVERSIONS...BUT
WILL THIS ALLOW FOR STRONGER MIXING? FOR NOW BLENDED GUIDANCE
TOWARD THE NAM WITH HIGHS ABOUT 5 DEGREES COOLER THAN DAYS PAST.

THE MODELS ARE STILL STRUGGLING A BIT UPSTREAM WITH THE TIMING
AND PLACEMENT OF THE MERGER OF THE NORTHERN AND SOUTHERN STREAMS.
THE GFS STILL HAS THE NORTHERN STREAM A BIT MORE DOMINANT AND KEEP
THE BULK OF THE SOUTHERN STREAM MOISTURE TO OUR SOUTH THROUGH THE
WEEKEND. THE EURO PHASES THE STREAMS A BIT QUICKER AND BRINGS A
WETTER SOLUTION TO THE COLORADO HIGH COUNTRY. CONFIDENCE LOW AND
REFLECTED IN LOW POPS ATTM. MODEL TIMING IS HOWEVER COMING CLOSER
IN LINE BY EARLY NEXT WEEK WHEN A STRONGER NORTHERN STREAM SYSTEM
WILL BE DIVING TOWARD THE CENTRAL ROCKIES. STILL NOTHING TO REALLY
HANG A HAT ON BUT EXPECT UNSETTLED WEATHER MONDAY INTO TUESDAY AS
THIS SYSTEM WORKS THROUGH. NO CONFIDENCE IN TEMPERATURE FORECAST
EITHER WHICH WILL DEPEND HEAVILY ON PCPN CHANCES...SO BLENDED
FORECAST USED FOR NOW.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 444 PM MST WED JAN 7 2015

HIGH PRESSURE OVERHEAD WILL KEEP VFR IN THE PICTURE FOR THE
FORESEEABLE FUTURE. ONLY CONCERNS WILL BE GUNNISON THAT HAS
REPORTED IFR CONDITIONS THROUGH THE DAY WITH LOW CLOUDS AND FOG
THAT WILL LIKELY PERSIST OVERNIGHT. KVEL MAY SEE SOME MORNING FOG
DROPPING VIS TO 5 MILES AT TIMES. BIGGEST CONCERN WILL BE KEGE AND
MORNING FOG. SOME HIGH THIN CLOUDS LOOK TO MOVE OVER THE TAF SITE
AT DAYBREAK AND MAY KEEP ANY FOG AT BAY. VCFG LOOKS GOOD FOR NOW.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...DENSE FOG ADVISORY UNTIL 11 AM MST THURSDAY FOR COZ014.

UT...NONE.

&&

UPDATE...TGR
SHORT TERM...JAD
LONG TERM...15
AVIATION...TGR
Hazardous weather outlook, Jan 7, 4:36 AM MST, 16 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
436 AM MST WED JAN 7 2015

COZ001>014-017>023-UTZ022>025-027>029-081145-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
436 AM MST WED JAN 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AREAS OF MORNING FOG ALONG THE UPPER AND MIDDLE YAMPA RIVER BASIN
IN NORTHWEST COLORADO...AND IN THE VICINITY OF LAKE POWELL IN
SOUTHEAST UTAH WILL DIMINISH BY LATE MORNING. PATCHY FOG WILL
AGAIN BE POSSIBLE IN THESE AND OTHER VALLEY AREAS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF SNOWFALL LATE THIS WEEKEND INTO EARLY NEXT
WEEK WITH MOUNTAIN AREAS FAVORED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Upper Gunnison River Valley

When
January 7, 9:00 PM MST to January 8, 11:00 AM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
AWOS
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Widespread dense fog reduced visibility to a quarter mile in much of the Gunnison River Valley.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 604803.